Kansas, 2019

Hail and Damaging Winds in Kansas, August 6, 2019

August 6, 2019 · NWS ICT · 10 events in 4 counties and zones

A couple of isolated severe storms developed over south central Kansas, during the afternoon and evening of August 6th, 2019. The storms mainly produced damaging wind gusts, but one large hail stone was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of isolated severe storms developed over south central Kansas, during the afternoon and evening of August 6th, 2019. The storms mainly produced damaging wind gusts, but one large hail stone was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 6, 11:33 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 6, 11:33 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1233 PM CDT Tue Aug 6 2019

...Updated for Aviation Discussion...

.UPDATE...
Issued at 1127 AM CDT Tue Aug 6 2019

Still looking at the potential for isolated to widely scattered
thunderstorms to develop this afternoon-evening across the region,
in vicinity of a stalled weak/diffuse frontal zone. Frontal
convergence is quite weak, and there is little to no upper support
to aid lift. However, deep moist convergence in vicinity of the
frontal zone may be just enough to initiate a few storms given
expected little to no convective inhibition amidst a moist and
strongly unstable airmass. Any storms that can manage to form will
have the potential to be strong to severe, given the strong
instability and around 30 kts of deep layer shear. Isolated
pockets of large hail and damaging winds will be the main threats,
along with locally intense rainfall rates.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 240 AM CDT Tue Aug 6 2019

We may see some lingering elevated showers & perhaps a storm
or two through the early morning hours within a weak area of
low level moisture transport before diminishing during the morning
or towards midday. Other isolated or widely scattered showers and
thunderstorms may develop along a diffuse frontal boundary
progged to lie across portions of east central & southeast Kansas
this afternoon and evening. Any storm that develops in this regime
may pose a threat for severe winds and some large hail with
MLCAPE of 3000+ J/KG progged in the presence of 30-40 knots of
0-6km bulk shear. The airmass is progged to become weakly capped
by early afternoon and isolated to widely scattered storms are
expected after 21-22Z. Much like tonight, any subtle impulse
coming around the mid/upper ridge in NW mid/upper flow may allow
some widely scattered storms to linger across the area and low
pops were maintained for much of the area.

Wed-Thu...A moist and unstable pbl is progged to develop once
again across the area on Wed. A few showers and/or storms may be
lingering through the morning hours with additional chances for
deep moist convection by afternoon within the low level convergent
flow downstream from the High Plains sfc trough. A conditional
threat for large hail and damaging wind gusts will be possible
within the buoyant axis across south central and southeast KS.
Thursday remains quite challenging with ongoing convection likely
across the area. It'll be hard to rule out a few severe storms
once again and the threat for efficient rainfall and flooding
and/or flash flooding will begin to increase both Wed & Thu with
PWATs progged to rise above 2 inches which is well above the 90%
moving average on the OUN sounding for early Aug. Temperatures
will be challenging through the period as convective cloud debris
could have a large impact on the diurnal rise but Wed still has
the best chance of seeing above normal temperatures with highs in
the mid and upper 90s anticipated. By Thu we should see
temperatures return to more seasonable values in the upper 80s and
lower 90s for most areas.

.LONG TERM...(Friday through Monday)
Issued at 240 AM CDT Tue Aug 6 2019

We may remain in an active pattern at the beginning of the period
as we remain on the northern periphery of the subtropical ridge
which will allow any subtle disturbance moving around the ridge to
be directed toward the region. We may begin to see an increasing
influence from the mid/upper ridge over the weekend as it
amplifies across the Southern Plains states Sat-Sun. This ridge is
progged to break down as we move into the beginning of next week
keeping showers and thunderstorms in the forecast. High
temperatures are also expected to be near or slightly above normal
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue Aug 6 2019

A few isolated thunderstorms are possible across the region after
about 21z this afternoon through the evening, in vicinity of a
weak stalled front amidst a moist, unstable and weakly capped
airmass. A few strong to severe storms are possible, capable of
hail and strong winds. Did not include VCTS in any of the TAFs
given the fairly isolated nature of the storms, although
amendments may eventually be needed if activity threatens a TAF
site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  72  97  73 /  20  20  20  40
Hutchinson      96  71  98  72 /  20  20  20  30
Newton          94  71  96  72 /  20  20  30  40
ElDorado        95  71  96  72 /  20  20  30  30
Winfield-KWLD   95  72  97  74 /  20  20  10  30
Russell         97  69  99  69 /  10  20  20  30
Great Bend      96  69 100  70 /  10  20  10  30
Salina          96  72  96  72 /  20  20  20  40
McPherson       94  70  96  71 /  20  20  20  40
Coffeyville     94  72  93  74 /  20  20  30  20
Chanute         94  71  93  72 /  20  20  40  40
Iola            93  71  92  72 /  20  20  40  40
Parsons-KPPF    94  72  93  74 /  20  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...ADK
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Aug 6, 10:10 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1110 AM CDT Tue Aug 6 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1110 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices will climb into the 100 to 105 degree range across
much of the region this afternoon.

Isolated to widely scattered thunderstorms are possible across
portions of central, south-central and southeast Kansas this
afternoon and tonight. The strongest activity will be capable of
dime to quarter size hail, 50 to 60 mph winds and locally heavy.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices may climb into the 100 to 105 degree range each
afternoon from Wednesday through the weekend for much of south
central and southeast Kansas.

Periodic chances of thunderstorms will remain in the forecast each
day through early next week. Some strong or severe storms with
heavy rain will be possible through the period. Repeated rounds of
heavy rain may lead to localized flooding concerns. Stay tuned, as
daily thunderstorm chances will continue to be refined with
subsequent forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 6, 2:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT Tue Aug 6 2019

KSZ067-068-083-062030-
Reno KS-Harvey KS-Sedgwick KS-
306 PM CDT Tue Aug 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Harvey County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...

* Until 330 PM CDT.

* At 304 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Mount Hope...moving southeast
  at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

* Locations impacted include...
  Park City, Valley Center, Maize, Halstead, Sedgwick, Colwich,
  Haven, Garden Plain, Mount Hope, Andale and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3794 9783 3805 9759 3785 9731 3765 9771
TIME...MOT...LOC 2006Z 319DEG 16KT 3786 9763

KLEINSASSER

The radar

The Wichita radar (KICT), 39 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Harvey

When
August 6, 2:15 PM CST to 2:19 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
38.000, -97.510

Hail of quarter to golf ball size fell in Halstead, damaging car windows.

Hail, Harvey

When
August 6, 2:19 PM CST to 2:21 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -97.510

Hail up to quarter size and winds up to 50 mph were reported in Halstead.

Thunderstorm Wind, Harvey

When
August 6, 2:20 PM CST to 2:22 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.000, -97.510

A report from social media, showed tree branches down and penny size hail in Halstead.

Thunderstorm Wind, Harvey

When
August 6, 2:29 PM CST to 2:31 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.000, -97.510

Power lines and tree damage occurred in Halstead from damaging winds. Damage was also reported to railroad crossing gates.

Hail, Harvey

When
August 6, 2:30 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.000, -97.510

Photo from social media showed quarter size hail and a large portion of a tree down in Halstead.

Thunderstorm Wind, Sedgwick

When
August 6, 3:30 PM CST
Where
Sedgwick County, 6.17 mi NNE of Viola
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.560, -97.600

Pea size hail also accompanied the wind.

Thunderstorm Wind, Sedgwick

When
August 6, 3:32 PM CST to 3:35 PM CST
Where
Sedgwick County, 5.64 mi N of Viola
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
37.560, -97.630

A power pole was snapped at the base and damage occurred to a barn roof near 71st and 247th streets. The report was relayed via social media.

Thunderstorm Wind, Sumner

When
August 6, 3:52 PM CST
Where
Sumner County, 4.29 mi NNW of Conway Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.460, -97.670

A tree was reported down on K-42 at mile marker 71.

Thunderstorm Wind, Neosho

When
August 6, 5:36 PM CST
Where
Neosho County, 1.45 mi ESE of Chanute
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.673, -95.445

Tree branches were reported down on the east side of Chanute, near 9th and Ashby.

Thunderstorm Wind, Neosho

When
August 6, 5:48 PM CST
Where
Neosho County, 3.28 mi E of Chanute
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.680, -95.410

A billboard sign was blown over along highway 39 east of Chanute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850332, 850333, 850334, 850335, 850337, 850338, 850340, 850341, 850352, 850354.